Annals of K-Theory
- Ann. K-Theory
- Volume 3, Number 3 (2018), 523-563.
Geometric obstructions for Fredholm boundary conditions for manifolds with corners
For every connected manifold with corners there is a homology theory called conormal homology, defined in terms of faces and orientation of their conormal bundle and whose cycles correspond geometrically to corner cycles. Its Euler characteristic (over the rationals, dimension of the total even space minus the dimension of the total odd space), , is given by the alternating sum of the number of (open) faces of a given codimension.
The main result of the present paper is that for a compact connected manifold with corners , given as a finite product of manifolds with corners of codimension less or equal to three, we have that:
1) If satisfies the Fredholm perturbation property (every elliptic pseudodifferential b-operator on can be perturbed by a b-regularizing operator so it becomes Fredholm) then the even Euler corner character of vanishes, i.e., .
2) If the even periodic conormal homology group vanishes, i.e., , then satisfies the stably homotopic Fredholm perturbation property (i.e., every elliptic pseudodifferential b-operator on satisfies the same named property up to stable homotopy among elliptic operators).
3) If is torsion free and if the even Euler corner character of vanishes, i.e., , then satisfies the stably homotopic Fredholm perturbation property. For example, for every finite product of manifolds with corners of codimension at most two the conormal homology groups are torsion free.
The main theorem behind the above result is the explicit computation in terms of conormal homology of the K-theory groups of the algebra of b-compact operators for as above. Our computation unifies the known cases of codimension zero (smooth manifolds) and of codimension one (smooth manifolds with boundary).
Ann. K-Theory, Volume 3, Number 3 (2018), 523-563.
Received: 6 July 2017
Revised: 16 February 2018
Accepted: 7 March 2018
First available in Project Euclid: 24 July 2018
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Carrillo Rouse, Paulo; Lescure, Jean-Marie. Geometric obstructions for Fredholm boundary conditions for manifolds with corners. Ann. K-Theory 3 (2018), no. 3, 523--563. doi:10.2140/akt.2018.3.523. https://projecteuclid.org/euclid.akt/1532397767